Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 342, NWS Des Moines, IA

December 11, 2006Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Dec 11, 2006, 10:11 PM CST for Story County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 11, 2006, 10:11 PM CST (04:11 UTC)
Expired
Dec 11, 2006, 10:45 PM CST
In force
34 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Story County, IA

The radar

The Des Moines radar (KDMX), 33 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 11, 10:34 PM CSTHAIL 0.75Nevada, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 120411
SVRDMX
IAC169-120445-
/O.NEW.KDMX.SV.W.0342.061212T0411Z-061212T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1011 PM CST MON DEC 11 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STORY COUNTY IN CENTRAL IOWA

* UNTIL 1045 PM CST

* AT 1010 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HUXLEY...OR 26 MILES NORTH OF DES MOINES...
  AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEVADA BY 1020 PM CST.
  8 MILES SOUTHEAST OF STORY CITY BY 1035 PM CST.

THE TOWNS OF CAMBRIDGE...KELLEY...AMES AIRPORT...ROLAND AND
MCCALLSBURG ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 103 AND 126.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4187 9370 4186 9348 4220 9326 4220 9364

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 120424
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1024 PM CST MON DEC 11 2006

IAC169-120445-
/O.CON.KDMX.SV.W.0342.000000T0000Z-061212T0445Z/
STORY IA-
1024 PM CST MON DEC 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR STORY COUNTY
UNTIL 1045 PM CST...

AT 1022 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR NEVADA...OR 32 MILES NORTH OF DES
MOINES...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF STORY CITY BY 1035 PM CST.

THE TOWNS OF AMES AIRPORT...ROLAND...MCCALLSBURG AND ZEARING ARE ALSO
IN THE PATH OF THIS SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.


LAT...LON 4187 9370 4186 9348 4220 9326 4220 9364

$$

COGIL
000 
WWUS53 KDMX 120448
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CST MON DEC 11 2006

IAC169-120458-
/O.EXP.KDMX.SV.W.0342.000000T0000Z-061212T0445Z/
STORY IA-
1048 PM CST MON DEC 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR STORY COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 1044 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

AT 1034 PM CST...PENNY SIZED HAIL WAS REPORTED IN THE CITY OF NEVADA.

LAT...LON 4187 9370 4186 9348 4220 9326 4220 9364

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 11, 3:40 PM CST, 6 hours 31 minutes earlier.

Area forecast discussion, Dec 11, 3:40 PM CST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CST MON DEC 11 2006

.DISCUSSION...
CURRENT WEATHER IS UNFOLDING AS EXPECTED WITH AREAS OF DRIZZLE AND
PATCHY FOG OVER MUCH OF THE FORECAST AREA. THE UPPER LOW WILL LIFT
NORTH THROUGH THE STATE OVERNIGHT AND HAVE INCREASED POPS TO LIKELY
OR CATEGORICAL MOST LOCATIONS. WILL ALSO MENTION ISOLATED THUNDER
ACROSS ALL BUT THE FAR NORTHWEST WILL SHOWALTER INDICES APPROACHING
ZERO. N/NE SECTIONS WILL BE FAVORED FOR ADDITIONAL RAIN
TUESDAY...WITH LINGERING DRIZZLE AND FOG ELSEWHERE. HAVE KEPT PRECIP
ALL IN THE FORM OF RAIN. BUFKIT SOUNDINGS GENERATE A NICE SWATH OF
SNOW ACROSS THE NORTH...BUT ARE NOT ACCOUNTING FOR THE STRENGTH AND
DEPTH OF THE NEAR SURFACE WARM LAYER. THE GFS...WHICH WAS PREVIOUSLY
MUCH MORE AMPLIFIED WITH THE H5 WAVE ON WEDNESDAY...HAS NOW BACKED
OFF AND IS VIRTUALLY DRY FOR THE CWA. AM HESITANT TO COMPLETELY PULL
SLT CHC POPS...BUT TRIMMED THEM BACK TO THE NORTHERN 2 TIERS OF
COUNTIES. AFTER A BRIEF COOL DOWN ON TUESDAY...TEMPS WILL REBOUND
AGAIN WED THROUGH FRI WITH HIGHS BACK IN THE 40S TO NEAR 50 DEGREES.
THE MEDIUM RANGE MODELS BEGIN TO DIVERGE DAYS 5-7. THE ECMWF IS
DELAYING THE WESTERN CONUS TROUGH...WHILE THE GFS IS MUCH MORE
PROGRESSIVE. THIS CREATES DIFFERENCES IN NOW FAR SOUTH INTO THE
REGION THE COLDER AIR WILL PUSH...AND WHERE ANY BOUNDARIES WILL SET
UP. FOR NOW...HAVE KEPT TEMPS NEAR TO ABOVE GFS ENSEMBLE MOS. THE
OPERATIONAL GFS IS STILL SUGGESTING OVER RUNNING PRECIP LATE SAT
INTO SUNDAY OVER SOUTHEAST IOWA. HOWEVER...CONFIDENCE IN ANY ONE
PARTICULAR SOLUTION IS NOT HIGH ENOUGH TO INTRODUCE POPS RIGHT NOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY
Hazardous weather outlook, Dec 11, 3:53 PM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CST MON DEC 11 2006

IAZ075-085-086-096-097-121200-
MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
353 PM CST MON DEC 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
IOWA...SOUTHEAST OF A LINE FROM OSKALOOSA TO CENTERVILLE.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ISOLATED NON SEVERE THUNDERSTORM IS POSSIBLE TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ006-007-016-017-024>028-034>039-045>050-057>062-070>074-
081>084-092>095-121200-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-FRANKLIN-
BUTLER-BREMER-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-
UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
353 PM CST MON DEC 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF CENTRAL
IOWA...NORTHWEST OF A LINE FROM OSKALOOSA TO CENTERVILLE.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004-005-015-023-033-044-121200-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-CRAWFORD-
353 PM CST MON DEC 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...ALONG AND NORTHWEST OF A LINE FROM BANCROFT TO DENISON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 8:41 PM CSTSevere Thunderstorm WarningDMXAdams, Taylor49 min
Dec 11, 9:23 PM CSTSevere Thunderstorm WarningDMXDallas, Madison37 min
Dec 12, 4:49 AM CSTDense Fog AdvisoryDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 16 more4 hr
Dec 12, 9:17 AM CSTDense Fog AdvisoryDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 16 more3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.